Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


No treatment, Trizivir or Viracept+Combivir
Dec 5, 2001

My first lab results (over 3 years ago) were tcell count of 321 and viral load of 12,000. I was put on Viracept and combivir and my next tests revealed undetectable levels of the virus and an increase of my tcell count. My viral load has since been undetectable (<50) and my tcell count has fluctuated between 550 and 800, currently at 630. During the 3.5 years, I've missed my dose 3 times (I take 6 pills twice a day).

My doctor gave me three options to consider. To stop taking meds and see what happens, change to taking only Trizivir or stay with my current regime. Do I fix something that doesn't appear to be broken?

Response from Dr. Young

Thanks for your questions.

Firstly, congratulations in your excellent adherence. It is clearly reflected in the durability of your viral response and CD4 cell improvements.

I happen to be a conservative on this (but not other) issues, and suscribe to the idea if it ain't broke...While there have been some recent debate over the potency of non-boosted PIs, I believe strongly that for those who are very adherent(like you), and have had long-term success with the treatment, it remains very likely that you will continue to do very well on Combivir/nelfinavir.

Nevertheless, it is worth considering the other options discussed by your doctor. Before taking on the particulars, it would be worth knowing if you have any side effects (fatigue, headache, gastrointestinal upset, for example)or toxicities (elevated cholesterol, triglycerides or lactic acid) that might provide a basis for switching a suscessful therapy. As for stopping therapy, we havent been too excited about this option, unless patient's CD4 counts were never too low (say, less than 350) and unless current CD4 count (and percentages) are well within the normal range. These could be considered patients, who under current guidelines might not have ever started on treatment. If you are having side effects of medications, then the idea of stopping treatment (especially if you meet the above criteria) would not be irrational. If you were to go this route, then I would certainly suggest close clinical and laboratory monitoring.

As for switching to Trizivir, this approach has the attractive notion of simple pill count-- 1 twice a day,is hard to beat; further, the idea of having a 2-class sparing regimen offers the idea of multiple treatment options in the future in the event of treatment failure. Concerns that have been expressed about potentcy among persons with high viral loads is controversial, but at very least don't apply to you with a baseline viral load of only 12,000. A recent set of studies provide prospective data that this approach is similar in durability to staying on the PI-based treatment, provided that you have not had prior nucleoside mono- or dual therapy.

In the end, the decision to make treatment changes needs to be carefully weighed, and tailored to your individual situation. Certainly discuss these options and your questions with your doctor, and no matter what, continue to receive lab monitoring after any switch.

Hope that this is helpful, good luck, BY



Previous
Options
Next
fourth try, rural doctor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement